South Carolina, 2016

Damaging Wind in South Carolina, August 18, 2016

August 18, 2016 · NWS ILM · 1 event in 1 county or zone

This is a test. One report of wind damage in Georgetown County, South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

This is a test. One report of wind damage in Georgetown County, South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 2:29 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 2:29 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT THU AUG 18 2016

.SYNOPSIS...
A weak surface trough will drop slowly southeast across the
Carolinas and stall, bringing an increasing chance of showers
and thunderstorms over the next few days. A return to above normal
heat is forecast for the weekend, with heat index values exceeding
100 degrees on Sunday. A cold front will cross the area on Monday,
bringing a refreshing airmass change with cooler and drier weather
following through the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 320 PM Thursday...Local Vad Wind Profile shows a deep WNW
flow aloft at this time, although maximum speeds were only 25
KT in the column. The seaward encroaching storms will edge off
shore while an unworked-over portion of our SC interior appears
set for rumblers and briefly heavy rainfall through afternoon
to early evening. Portion of inland SE NC may not see additional
rainfall through tonight. Convection is expected to gradually
wane in intensity and coverage in early evening. Until then the
weak steering flow will lend to slow moving TSTMS and ponding
water in isolated locations, favored over interior NE SC. The
other hazard remains dangerous cloud to ground lightning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 320 PM Thursday...Main headline features unsettled
conditions and seasonable warmth. A weak trough across the
interior coupled high precipitable water will keep a good chance
of storms while the weak steering flow maintains a threat of
localized flooding and ponding problems. This threat will prevail
both Friday and Saturday. The low level west flow is a little
stronger Saturday which will keep the sea breeze pinned closer to
the coast with a good chance of convection there, and storms will
move a little faster boosting slightly the wind threat.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...One last hot and humid day forecast for
Sunday as ridging aloft combines with Bermuda high pressure offshore.
Temps are expected to rise into the low 90s, which combined with very
high dew point air will create heat index values approaching 105
degrees.Weak impulses in the mid-level flow will tap a very
unstable environment to create scattered tstms on Sunday, with
periods of heavy rain the primary threat due to very high PWATS.
Thereafter, a cold front will move across the region on Monday, and
this front has the potential to bring the first taste of autumn with
it as much cooler and drier weather is forecast for the remainder of
the extended - Tue/Wed/Thu. The GFS/ECM differ in how far south this
front sags and how quickly the cooler air gets into the region, and
although the ECM would bring more significant fall-like weather, the
GFS is preferred with the slower southern push of the front. This is
because of renewed ridging developing behind the cold front's parent
trough, which should slow the boundary to the south before a renewed
push of dry/cool air comes through Wednesday. Either way, the middle
part of next week appears to feature beautiful late-summer weather
with temps below climo and limited precip potential.

One climo note: The ongoing streak at Wilmington of temperatures not
dropping below 70 stands at 53 days (as of the 18th). The current
forecast has that ending on Wednesday, which would end the streak at
58 days - breaking the all-time record by 2 days. Some of the
guidance has the low dropping below 70 on Tuesday morning - if this
occurs we would still break the record, just by 1 day instead.
Current forecast keeps Tuesday morning just above 70 however due to
a bit more of an E/NE wind component off of still very warm ocean
waters.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Terminals are currently VFR and VFR should continue for
the majority of the TAF valid period. Showers and thunderstorms
should become scattered this afternoon as an impulse aloft acts on
warm, moist low level air.  Expect to see all terminals affected by
convection this afternoon with the exception of LBT which already has
been.  It is possible there could be another round there too so VCTS
has been included at LBT aft 21Z. WSW surface winds will back to the
S-SW this afternoon. Ceilings will remain well above 3k feet outside
of thunderstorm cores. for now...terminals show thunder this
afternoon but it is possible that it could continue into the evening
particularly inland. additionally, a fog threat may develop tonight
depending on where and how much rain falls at or near the terminals.

EXTENDED OUTLOOK...Overall VFR. Scattered mainly afternoon showers
thunderstorms with low confidence for brief IFR conditions. Low
confidence of morning MVFR/IFR due to fog/low ceilings, mainly
inland. SW winds will prevail until Monday when a cold front will
move through and turn surface winds northerly.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Thursday...Seas around 2.5 FT mainly in SSW wind
waves of 1-2 FT and SE-E waves between 6-8 seconds. This regime
will prevail tonight with an uptick in SSW winds and likewise SSW
waves as gusts to 20 KT unfold. TSTMS will impact the waters this
evening and overnight and a radar update in encouraged before
heading out.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 320 PM Thursday...Moderate SW winds this period as Bermuda
high pressure remains east of the waters. SW winds 10-15 KT will
gusts to 20 KT at times, including near shore in the afternoon.
TSTMS will be scattered to numerous due to a weak surface trough
just inland from the coast. Seas mainly in the 2-3 foot range
outside of TSTMS will be composed of SSW waves 1-2 ft every 4-5
seconds and Se waves 1-2 ft every 6-8 seconds.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Bermuda ridging will remain the dominant
feature the first half of the extended before a cold front crosses
the waters with a wind shift during Monday. Winds on Sunday will
be SW around 15 kts, and then slowly shift to the NW with
decreasing speeds around the frontal passage on Monday. By
Tuesday, a NE surge will develop behind this front, with wind
speeds increasing once again up towards 15 kts. Seas Monday of
around 2 ft will be bookended both Sunday and Tuesday by 2-4 ft
seas. On Sunday, a SE swell and SW wind wave will comprise the
spectrum, whereas on Tuesday an amplifying E/NE wind wave will be
the dominant wave group.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MJC
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...RAN
MARINE...MJC/JDW
Hazardous weather outlook, Aug 18, 2:20 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
320 AM EDT THU AUG 18 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-190730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
320 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-190730-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
320 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:06 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT THU AUG 18 2016

SCZ023-032-182000-
DARLINGTON SC-FLORENCE SC-
306 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE AND SOUTHERN
DARLINGTON COUNTIES UNTIL 400 PM EDT...

AT 306 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OATS...OR 8 MILES EAST OF BISHOPVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...DARLINGTON...TIMMONSVILLE...LAMAR...DARLINGTON RACEWAY...
LYDIA...FLORENCE DARLINGTON TECHNICAL COLLEGE MAIN CAMPUS...SARDIS...
CARTERSVILLE AND OATS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 126 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 146 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3430 7971 3401 7993 3402 7995 3402 7996
      3404 7999 3408 8003 3409 8008 3411 8010
      3413 8013 3416 8016 3420 8011 3423 8011
      3427 8014 3428 8013 3432 8017 3434 8017
TIME...MOT...LOC 1906Z 281DEG 12KT 3423 8010

JDW
Special weather statement, Aug 18, 2:47 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT THU AUG 18 2016

SCZ032-182030-
FLORENCE SC-
347 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE COUNTY UNTIL 430 PM
EDT...

AT 347 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...NEW HOPE...CLAUSSEN...EFFINGHAM...EVERGREEN...
FRIENDFIELD...COWARD...HEALTH SOUTH REHABILITATION HOSPITAL...
MCLEOD REGIONAL MEDICAL CENTER...
CAROLINAS HOSPITAL SYSTEM AND CAROLINAS HOSPITAL SYSTEM -CEDAR TOWER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 NEAR MILE MARKER 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 156 AND 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3422 7985 3415 7955 3413 7953 3412 7953
      3413 7952 3411 7952 3391 7969 3414 7990
TIME...MOT...LOC 1947Z 304DEG 18KT 3414 7980

JDW
Special weather statement, Aug 18, 2:59 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT THU AUG 18 2016

SCZ053-054-182045-
INLAND HORRY SC-COASTAL HORRY SC-
359 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN HORRY COUNTY UNTIL 445
PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORESTBROOK...OR NEAR RED HILL...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SOCASTEE...RED HILL...MYRTLE BEACH AIRPORT...
SPRINGMAID PIER...BAREFOOT LANDING AREA OF NORTH MYRTLE BEACH...
FORESTBROOK...COASTAL CAROLINA UNIVERSITY...
HORRY GEORGETOWN TECHNICAL COLLEGE CONWAY CAMPUS...NIXONVILLE...
BRIARCLIFFE ACRES...CONWAY MEDICAL CENTER...
GRAND STRAND REGIONAL MEDICAL CENTER AND LIGHTHOUSE CARE CENTER OF
CONWAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 18.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 25 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3377 7906 3389 7894 3380 7872 3373 7883
      3362 7896
TIME...MOT...LOC 1959Z 298DEG 7KT 3377 7894

JDW
Special weather statement, Aug 18, 3:18 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT THU AUG 18 2016

SCZ024-032-033-039-053-182115-
INLAND HORRY SC-MARION SC-DILLON SC-WILLIAMSBURG SC-FLORENCE SC-
418 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR EASTERN FLORENCE...NORTHWESTERN
HORRY...MARION...SOUTH CENTRAL DILLON AND NORTHEASTERN WILLIAMSBURG
COUNTIES UNTIL 515 PM EDT...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS...FROM NEAR MARION...TO BRITTON NECK...MOVING
SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONWAY...MARION...MULLINS...HORRY...JOHNSONVILLE...PAMPLICO...
HEMINGWAY...HICKORY GROVE...SELLERS...POSTON...ALLSBROOK...
KINGSBURG...HOMEWOOD...DONGOLA...SMITHBORO...BLUE BRICK...HENRY...
GALIVANTS FERRY...BRITTONS NECK AND RAINS.

THIS INCLUDES SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3419 7972 3433 7935 3393 7879 3371 7928
      3377 7931 3378 7934 3369 7941 3365 7942
      3356 7963
TIME...MOT...LOC 2016Z 315DEG 25KT 3412 7936

JDW
Special weather statement, Aug 18, 4:15 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT THU AUG 18 2016

SCZ039-055-182200-
INLAND GEORGETOWN SC-WILLIAMSBURG SC-
515 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL GEORGETOWN AND WESTERN
WILLIAMSBURG COUNTIES UNTIL 600 PM EDT...

AT 514 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALTERS...OR 8 MILES SOUTHWEST OF KINGSTREE...MOVING SOUTHEAST AT 25
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTREE...ANDREWS...SALTERS...LAMBERT...GOURDIN...SAMPIT...EARLE...
TRIO...LANE...GREELEYVILLE AND WILLIAMSBURG REGIONAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3373 7998 3380 7985 3336 7943 3328 7961
      3333 7975 3338 7979 3337 7980 3339 7984
      3343 7988 3343 7987 3350 7996 3351 8000
      3349 8000 3351 8001 3350 8002 3351 8008
      3352 8009
TIME...MOT...LOC 2114Z 305DEG 22KT 3357 7990

JDW
Local storm report, Aug 18, 4:38 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        NORTH MYRTLE BEACH      33.83N  78.67W
08/18/2016                   HORRY              SC   BROADCAST MEDIA

            *** 1 INJ *** FOUR MEN WERE SURF FISHING AT NORTH
            MYRTLE BEACH WHEN LIGHTNIING STRUCK NEARBY. ONE
            INDIVIDUAL WAS BRIEFLY KNOCKED UNCONSCIOUS.

&&

EVENT NUMBER ILM1600282

43

The radar

The Wilmington radar (KLTX), 93 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Georgetown

When
August 18, 4:39 PM EST to 4:40 PM EST
Where
Georgetown County, 1.13 mi N of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.696, -79.374

A tree was reported down on Barnhill Road near the intersection with Mention Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653661.